Without looking at the newly-purchased bottle of Robitussin, I swallowed a normal dosage. In less than 30 seconds, my mouth and lips started to swell. I quickly grabbed the bottle and discovered that it contained acetaminophen (Tylenol). Of course, I am highly allergic to acetaminophen. For me, it causes anaphylactic shock. I had the presence of mind to swallow two Benadryl, which I hoped would slow down the reaction.full story
Within seconds, I picked up the phone and called Joanne Merriner, who always cares for the house and the Archbishop. She lives only five minutes away, and now with a rasping voice, I called telling her I was having an allergic reaction and asked her if she would drive me to the emergency room so that I could be treated. She kindly agreed. However, by the time I walked downstairs, I had lost my voice and it became difficult to breathe. Walking into the parking lot, I became disoriented. Using my cell phone, I called 911, and with a barely audible whisper, I asked for emergency aid because I was having a severe allergic reaction. Within two minutes, paramedics arrived, accompanied by an ambulance. They could see I was having a severe allergic reaction.
I felt a bit like Lon Chaney, who portrayed the “Wolfman” in those wonderful horror pictures of the forties. With every second, my features were changing. I expected the paramedics to say, “Does your face hurt you? Well, it’s killing me.” My ears, normally fairly large, now were Vulcan-like (somewhat like the character Mr. Spock on Star Trek). My face was a vibrant red.
Now, I realize that allergic reactions are nothing to joke about and there could have been deadly consequences, but my Guardian Angel was working overtime. The paramedics administered an epinephrine shot countering the deadly effects. Father Luke Strand happened to be on the spot to administer the sacrament of the sick.
I absolutely love how Abp. Listecki can laugh it off and turn it into an entertaining story. But seriously, prayers for him, he had better not be going anywhere anytime soon.